Pennsylvania, 2021Winter Weather in Pennsylvania, February 22, 2021
February 22, 2021 · NWS CTP · 19 events in 17 counties and zones
Low pressure passed over the Great Lakes and up the Saint Lawrence River valley from February 22 into February 23, 2021, pushing a warm front and cold front across central Pennsylvania. A narrow, north-south stripe of heavy snow (1-2 per hour) associated with the warm front passed over the Susquehanna Valley during the morning rush hour, and the heavy snowfall rates combined with the potential…
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed over the Great Lakes and up the Saint Lawrence River valley from February 22 into February 23, 2021, pushing a warm front and cold front across central Pennsylvania. A narrow, north-south stripe of heavy snow (1-2 per hour) associated with the warm front passed over the Susquehanna Valley during the morning rush hour, and the heavy snowfall rates combined with the potential for a flash freeze prompted the issuance of snow squall warnings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 22, 5:10 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Feb 22, 5:10 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
510 AM EST Mon Feb 22 2021
.SYNOPSIS...
A fast moving system will produce a widespread 2-4 inch snowfall
this morning and early afternoon. High pressure will bring a
short break before a weak Clipper moves across on Tuesday.
Temperatures will warm well above normal Wednesday. A sharp but
dry front moves through later Wednesday and will drop the
temperatures drastically for the second part of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The forecast is rolling along with extremely minor tweaks this
morning. There is snow falling in western PA, but the dewpoints
are higher there. The very dry low levels (sfc dewpoints in the
lower teens at 10Z) will keep the snow currently over wrn PA from
getting to the surface in most places. It will be light if it
does. The dewpoints do rise as the srly wind is starting to
increase now, and will get more gusty. The intensity of the
snow should also pick up in the next 2-3 hrs as the orographic
upslope lift into the Laurels and Allegheny Plateau adds to the
forcing. Therefore, we will keep the timing of onset and the
heaviest snowfall exactly the same.
Latest HREF continues to show a high probability of 1+"/hr rates
as the main band of snow moves through, leading to significant
travel impacts in the west during the rush hour and perhaps for
the end of the rush in the central mtns. The precip should hold
off for places along and east of the Mainstem Susq River until
10 or 11 AM.
Have held the snow amounts as is, except for a tiny increase of
an inch or less over the far eastern zones, esp Sullivan and
Schuylkill counties where they will likely get close to 6
inches. Have opted to keep the advy going with some uncertainty
in the fluffiness of the snow. SLRs stay below 10:1 for the far
srn tier of counties, but intense rates in mid-day could bring
them a little more than currently forecast. On the other hand,
the mid-day solar heating and marginal sfc temps could make the
impacts much less than expected even if current SF totals are
achieved. The roads could just stay wet in the south as temps
will be right around freezing at first, then rise into the m30s
when the occlusion moves in for a few hours just after the
heaviest snow goes by there. The temps could actually spike
this morning before falling during the heavy snowfall, then go
back up well above freezing until sunset. Some mixing with rain
is possible in the southern half of the area, but only after
the heavy snow passes through.
Transfer/jump of 850 mb jet and the best low-mid level
forcing/uvvel is expected to lead to a relative minimum in
snowfall between the I-99 and RT11/15 corridors, where around
2 inches appear likely.
Passage of the sfc (and upper) trough will likely support some
lingering snow showers this afternoon, mainly over the
Allegheny Plateau. However, little any additional accumulation
is likely.
Strong subsidence behind departing trough will allow stronger
winds aloft to mix down late in the day. Bufkit soundings
support gusts near 30kts by 21Z over the Allegheny Plateau.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Some flurries overnight for the nrn mtns. But, a Clipper arrives
in the morning on Friday. It will produce a quick coating of
snow Tuesday morning for the NW and Laurels. Lack of moisture,
downslope and fast movement will make hardly a flurry from UNV
south. SHSN will linger early Tues night for the upslope areas
of the Laurels and Alleghenies. Clearing elsewhere and a quick
veering of the wind on Wed will bring temps above normal. Some
debate as to how hot it can get with all the snow on the ground.
Still, 8H temps of +4C (S) usually get us into the 50s unless we
are very stable. The GFS BUFKIT soundings Wed have us getting
near at least moist adiabatic lapse rates for a few thousand
feet in the central in the afternoon and evening in the south,
so some very shallow convection is possible during the passage
of a cold front. The meager moisture may preclude rain in the
SE, though.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Medium range guidance supports fair and seasonable conditions
Thursday associated with a large surface high and low pwat
airmass building into the area. A shortwave and associated cold
front should sweep southeast from the Grt Lks early Friday,
likely accompanied by scattered snow showers over the northern
mountains. The post-frontal air mass doesn't look cold enough
to support lake effect.
Significant changes have been made to the weekend forecast.
Latest ECENS and GEFS now track a weak area of low pressure up
the east coast. Although the large scale forcing looks
unimpressive, the combination of the weak low and anomalous high
pressure off of the New England coast should result in an
increasingly moist easterly flow off of the Atlantic, resulting
in a period of light precipitation. Model thermal profiles
point toward light snow late Friday night, changing to light
rain Saturday.
The bulk of guidance indicates fair weather returns Saturday
night, as weak low lifts into New England. Beyond that, plenty
of model spread and forecast uncertainty. However, ECENS and
GEFS point toward mild conditions with a chance of rain showers
either late Sunday or Sunday night in association with low
pressure tracking west of Pa.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
The leading, northern edge of a potent south-southwesterly
60-70 kt low-level jet will bring LLWS to all airfields
through this morning.
Light snow will overspread central PA this morning and continue
through mid morning, producing widespread restrictions,
especially during some 60-90 minute periods, when the snow could
fall at a rate of nearly 1 inch per hour, which would equate to
around 1/2SM vsby and cigs below 1000 FT AGL.
Conditions should improve to mainly VFR across the Central and
Eastern parts of PA during the afternoon, while upslope flow and
moderately strong cooling aloft pushes in via a deep west-
northwest flow keeping Western section of the airspace sub-VFR.
Outlook...
Mon afternoon and Mon night...Lingering MVFR to IFR Cigs and
light snow showers across mainly the Western PA Mtn airfields
of KBFD, south through KFIG and KJST. Periods of MVFR cigs at
KAOO and KUNV. Susq airfields should transition to mainly VFR
with brief MVFR possible.
Tues...Scattered -SHSN to bring reductions to primarily the
northern and western highlands.
Wed...VFR conds.
Wed night-Thu...Restrictions possible mainly N/W in light
rain/snow showers.
Friday...Looking at dry conditions with mainly VFR conditions.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM EST this afternoon for
PAZ042-051>053-057>059-065-066.
Winter Weather Advisory until 1 PM EST this afternoon for
PAZ004-005-010-011-017-024-033.
Winter Weather Advisory until 1 PM EST this afternoon for
PAZ006-012-018-019-025>028-034>037-041-045-046-049-050-056-063-
064.
&&
SYNOPSIS...Dangelo
NEAR TERM...Fitzgerald/Dangelo
SHORT TERM...Dangelo/Martin
LONG TERM...Fitzgerald
AVIATION...Gartner/Travis
Hazardous weather outlook, Feb 22, 4:26 AM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
426 AM EST Mon Feb 22 2021
PAZ006-012-018-019-025>028-034>037-041-045-046-049-050-056-063-064-
230930-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
Perry-Cumberland-Adams-
426 AM EST Mon Feb 22 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall accumulations.
PAZ042-051>053-057>059-065-066-230930-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
York-Lancaster-
426 AM EST Mon Feb 22 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall accumulations.
PAZ004-005-010-011-017-024-033-230930-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
426 AM EST Mon Feb 22 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall accumulations.
Winter Weather, Lancaster
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Lancaster forecast zone
- Reported by
- ASOS
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in northwestern Lancaster County.
Winter Weather, Northumberland
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Northumberland forecast zone
- Reported by
- ASOS
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in Northumberland County.
Winter Weather, Dauphin
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Dauphin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in Dauphin County.
Winter Weather, Snyder
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Snyder forecast zone
- Reported by
- ASOS
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in eastern Synder County.
Winter Weather, Columbia
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Columbia forecast zone
- Reported by
- ASOS
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in Columbia County.
Winter Weather, Union
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Union forecast zone
- Reported by
- ASOS
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in Union County.
Winter Weather, Tioga
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Tioga forecast zone
- Reported by
- ASOS
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in southeastern Tioga County.
Winter Weather, Cumberland
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Cumberland forecast zone
- Reported by
- ASOS
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in eastern Cumberland County.
Winter Weather, Perry
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Perry forecast zone
- Reported by
- ASOS
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in northeastern Perry County.
Winter Weather, Schuylkill
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Schuylkill forecast zone
- Reported by
- ASOS
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in Schuylkill County.
Winter Weather, York
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- York forecast zone
- Reported by
- ASOS
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in northwestern York County.
Winter Weather, Montour
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Montour forecast zone
- Reported by
- ASOS
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in Montour County.
Winter Weather, Northern Lycoming
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- ASOS
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in northern Lycoming County.
Winter Weather, Southern Lycoming
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- ASOS
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in southern Lycoming County.
Winter Weather, Sullivan
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Sullivan forecast zone
- Reported by
- ASOS
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in Sullivan County.
Winter Weather, Lebanon
- When
- February 22, 8:15 AM EST to 9:45 AM EST
- Where
- Lebanon forecast zone
- Reported by
- ASOS
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in Lebanon County.
Winter Weather, Lancaster
- When
- February 22, 8:28 AM EST to 9:15 AM EST
- Where
- Lancaster forecast zone
- Reported by
- ASOS
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in Lancaster County.
Winter Weather, Adams
- When
- February 22, 8:28 AM EST to 9:15 AM EST
- Where
- Adams forecast zone
- Reported by
- ASOS
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in southeastern Adams County.
Winter Weather, York
- When
- February 22, 8:28 AM EST to 9:15 AM EST
- Where
- York forecast zone
- Reported by
- ASOS
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
SNOW SQUALL. A snow squall on the leading edge of a mesoscale band of heavy snow briefly dropped visibility to under one quarter mile in and produced flash-freeze conditions in York County.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 22, 20211 death · 1 event
- High Wind and Heavy Rain in American Samoa, February 22, 2021$30,000 · 2 events
- Winter Weather in Virginia, February 22, 202122 events
- Winter Weather in Pennsylvania, February 22, 202113 events
- Winter Weather in Maryland, February 22, 202112 events
- Winter Weather in New York, February 22, 202111 events
- High Wind in South Dakota, February 22, 202167 kt wind · 9 events
- Damaging Winds in Virginia, February 22, 2021$11,000 · 50 kt wind · 5 events
- Winter Weather in New Jersey, February 22 to 23, 20216 events
- High Wind in North Dakota, February 22, 202160 kt wind · 6 events
- Winter Weather in Pennsylvania, February 22, 20214 events
- Winter Weather in New Jersey, February 22, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944723, 944724, 944725, 944726, 944727, 944728, 944729, 944730, 944731, 944732, 944733, 944734, 944735, 944736, 944737, 944738, 944741, 944742, 944743.